As a teenager, I was a bit rough around the edges. I defined myself as “blunt” and would tease my girlfriends if they cried during movies. Nowadays, I’m the crier—and not just at movies. Funny television shows, radio commercials, even the intensity of the world cup soccer game have sent tears streaming. For years, I thought perhaps I’d just become more empathetic with age (and wisdom!).
That conclusion wouldn’t be outlandish; our personalities all change as we grow older. But recently, I was enjoying a Saturday morning run with a friend who told me she’d had the same experience. Years ago, she couldn’t understand why her friends and sister cried during movies like “The Notebook,” but now she’s much more prone to such emotions.
“I have high testosterone,” she told me, so she uses a patch to deliver hormones like estrogen and progesterone to help bring down the testosterone.
“I’ve had high testosterone too!” I exclaimed. I was diagnosed 10 years ago with polycystic ovary syndrome (PCOS) and put on birth control. My period had never been regular, and on one occasion, when it lasted for over three weeks, I visited the OB/Gyn, concerned that the blood loss might lead to anemia.
She took one look at me and told me “I’m pretty sure you have PCOS,” going on to explain she’d come to this conclusion based on the way I carried weight in my stomach and had acne on my chin even as an adult along with a wispy, but nonetheless visible, mustache. When she saw the horrified look on my face, she abruptly corrected and said,
“I mean, you’re beautiful! But I’ll just check your testosterone levels.”
Lo and behold, my testosterone levels were about three times higher than they should have been for a 23-year-old woman. I started taking the birth control pills, containing estrogen and progesterone, which work to lower testosterone, and over time my period regulated, I dropped a few pounds and my skin cleared a little. I also started crying more often.
I should clarify that I was not depressed overall. It was just that any tiny sentiment, even a sweet commercial, could suddenly trigger waterworks in my previously arid eyes.
As I talked to my friend about having had the same experience, I remembered a conversation I’d had with a physician who works with patients receiving gender-affirming care for MedShadow. She explained that these types of feelings can arise as a side effect of estrogen.
“The way it’s been described to me is not so much depression or sadness, just that emotions are closer to the surface. And crying becomes easier,” Tamar Reisman, MD, an endocrinologist at the Mount Sinai Center for Transgender Medicine, told me at the time.
That’s when it clicked. The tears were likely a consequence of the birth control pills I take to regulate my testosterone. I still take the pills, as I’ve found they make a positive difference in my overall health but reflecting on years of wondering if my personality had actually changed and realizing the pills may have played a role got me wondering about some of the other most surprising side effects of medications. I asked, and here’s what our readers said.
1. Altered Perception with Ambien
“Jet-lagged on the night before I was to do a keynote in Prague, I accidentally took an Ambien (zolpidem) instead of a melatonin pill. I was finishing up an email on my laptop when I realized that my desk was floating up off the ground, swooping around under my hands. The strangest thing was that I didn’t seem to find this particularly strange. Eventually, I realized what must have happened and crawled onto the bed, which was also floating, and soon fell asleep. I woke up five hours later, refreshed and clear headed and delivered the keynote just fine,” said Barry Maher, author, speaker, and consultant in California. While he ended up alright, he no longer takes Ambien.
The sleeping pill, Ambien, is well-known for causing confusing, and sometimes dangerous sleep behaviors. It’s not clear exactly why this happens, but scientists suspect it may have to do with patients being partially awake, but experiencing amnesia. In 2019, The FDA added a Black Box warning to sleeping pills, including Ambien, stating that they can cause complex sleep behaviors such as eating and even driving while you’re still asleep. In some cases, these behaviors have been fatal.
If you aim to get a good night’s sleep, but don’t want to risk the side effects of medication, check out MedShadow’s tips for better sleep without the medicines.
2. Insomnia with Prednisone
Prednisone is a commonly prescribed corticosteroid used to treat a range of infections and autoimmune disorders. Dan Morris, a blogger, has Crohn’s Disease, an autoimmune disorder that attacks the intestines and causes severe abdominal pain, diarrhea, gastrointestinal bleeding, and malnutrition.
When his Crohn’s disease flares, Morris takes a series of prednisone pills, which tapers off over four to six months. During that time he says he typically experiences “a range of side effects,” but one that caught him off-guard was insomnia, which peaks when he’s at the higher doses.
“I will fall asleep for an hour and then at about midnight I’ll wake up and be awake until 6 a.m. or so. It only happens when I’m on prednisone, and usually [when I’m not taking prednisone], I sleep reasonably well,” said Morris.
Morris finds that cutting out coffee and alcohol, along with increasing exercise, sometimes help improve his sleep when he has to take prednisone; unfortunately it doesn’t always work. Instead, he adjusts his schedule. If he can’t sleep at night, he stays up and works, so he can sleep in during the morning.
“I don’t think I could have a regular job because there would be so many days where I just couldn’t make it in, so I’m thankful I can earn a good living blogging!” he says.
Many drugs such as pain killers, beta blockers, antidepressants, and psychiatric drugs can cause insomnia. In rare cases, prednisone can cause serious psychiatric side effects. Read Shawna De La Rosa’s story about her dangerous mood swings while taking the drug.
If you need help drifting off, consider trying some relaxing music or a guided meditation.
3. Chronic Fatigue with Birth Control
The side effects of birth control, notwithstanding my own experience, are known to be a bit mysterious. The hormones affect myriad processes throughout your body and brain.
During the seven years between high school and college that Sydney Veloz, a wellness coach, used birth control she experienced fatigue so dramatic that she worried she might never be able to hold down a “9 to 5 job” when she graduated.
“I couldn’t get through a day without having to take a nap partway through. It felt like I could never get enough sleep, and I was always tired,” she says.
When she stopped taking the drugs, her energy returned within a week. She now advocates against birth control use.
Read more about the side effects of birth control here.
4. Weight Gain with Anti-Anxieties
When Helen Larios was prescribed Elavil (amitriptyline) to manage her anxiety, she suddenly started rapidly gaining weight. She had no idea why, but her doctor explained that it could be a side effect of the medication. She continued taking it, but she had to focus on eating small, more frequent meals, and healthier snacks to maintain her healthy weight.
Many drugs can cause weight gain, including HIV medications and antidepressants. Many anti-psychotics are known to cause weight gain, and professionals recommend taking this into account when you and your doctor decide which drug is right for you.
If a drug is causing you to put on weight, you’ll need to have a discussion with your healthcare provider about the risks of gaining extra pounds compared to the benefits of the medication you’re taking. In some cases, alternative medicines may be just as effective without the side effects, whereas other times you may need to accept a new body shape while maintaining a healthy diet and exercise plan to offset the metabolic effects.
5. Impulsive Gambling with Parkinson’s Drugs
Paul Schroder, who had early onset Parkinson’s that was diagnosed almost 15 years ago, told MedShadow he once gambled away $30,000 at a casino.
“It happened when I was 40 and was new to the drug. I wish I had known about the possibility that a gambling addiction could happen,” he says. “I never heard anything about it. I couldn’t drag myself away from it.”
Early on, he stopped taking the drug, but more recently he started taking it again, and moved to a place where his family can keep an eye on him, and make sure he doesn’t have access to casinos. Now that he knows the urge came from the drug, he is better able to control the impulse.
Parkinson’s causes brain cells that produce the neurotransmitter dopamine in a particular region of your brain (the “substantia nigra”) to die, lowering the levels of neurotransmitter which leads to difficulty initiating movement, among other symptoms. Drugs to treat the disease help you synthesize more dopamine, but this chemical has wide ranging effects throughout the brain, including modulating your motivation to engage in and repeat certain “rewarding” behaviors, which may be behind the inability to control impulses. Others have struggled with controlling other types of impulses such as sexual behaviors and overeating.
6. Breast growth in Men with Antipsychotics
In rare cases, the antipsychotic drug, risperdal, could cause breast growth in men. While many antipsychotics can cause people to gain weight, risperdal can cause men to accumulate fat tissue under their nipples and in their chest area. This effect is likely due to an increase in the hormone prolactin.
Share Your Story
Want to share your strange side effect story? Fill out this form. Your story could be published here.